Blizzard, Guadalupe and Delaware Mountains
- When
- February 4, 4:10 PM CST to 11:13 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
S. and moved into the southern Rockies.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A deep upper low developed over the western U.S. and moved into the southern Rockies. At the same time a strong arctic cold front moved through West Texas and southeastern New Mexico bringing temperatures well below freezing. Precipitation began on the evening of the 4th that quickly transitioned to snow overnight that continued well into the afternoon of the 5th causing isolated snowfall amounts of almost a foot, with widespread amounts of 3 to 8 inches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 4, 3:08 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 PM CST Tue Feb 4 2020
.DISCUSSION...
Current satellite indicates a broad upper trough across the western
US with a cold front extending across western and central TX as low
clouds are very prevalent on visible satellite. There's a pretty
major discrepancy in the temperatures today with areas north of the
cold front solidly in the low 40's, down to freezing over the
northern Permian Basin and northern Lea county. The low cloud deck
will negate much potential heating this afternoon with only a 1-3
degree rise in temperatures possible during the daytime. To the
south of the front, sufficient heating with breaks in the clouds and
a lack of stratus will help see temperatures into the 50's and 60's
for highs along and near the Pecos River, with 70's across the Rio
Grande valley. Weak forcing near the front has aided in a swath of
scattered showers to develop and motion over the I-20 corridor and
nearby areas. This will likely play a role in the forecast as any
falling precip will help cool the boundary layer a little more than
anticipated in the areas affected, leading to a quicker changeover
in precip later this evening.
That leads us into the main show in town today with a developing
winter storm over much of the forecast area beginning this evening
and lasting into tomorrow afternoon before exiting off to the
northeast. One of the main consistencies in guidance is the
convective development of the main precip shield that will expand
over the area. Models indicate a broad development of rain and snow
across Southeast NM down to the central Pecos River Valley with snow
favorable over the northern half of Lea county. This is in
conjunction with the development of a strong jet streak (enhanced
area of winds aloft at 300mb) that will aid in strong vertical
ascent across the area. As the precip continues to blossom, low
level cold air will rush in from the north as high pressure across
the northern US nudges south, leading to cold push into the northern
half of the forecast area. Area rainfall north of I-20 will
transition over to a mix of rain/snow before quickly shifting to all
snow with large flakes likely on the changeover. Given the prominent
forcing over the Permian Basin, flake structure will improve
overtime with the advent of colder air intruding into the lower
boundary layer. Cold front will motion south in tandem with the low
level cold push, leading to eventual rain/sleet mix to eventually
transition to all snow overnight south of I-20. This will begin the
region-wide period of snowfall accumulation.
Overnight tonight will be the main period of snowfall accumulation
as large scale ascent with upper energy moving overhead will
generate moderate to heavy snowfall across the Permian Basin and Lea
county. Given the steep mid-level lapse rates and slant-wise
instability shown via hi-res model soundings this evening, a few
lightning strikes will be possible over favored areas for mesoscale
banding. This is where we'll see the maximum potential for snowfall
accumulations settle. A general 3-6" will be favored across the
northern and central Permian Basin with isolated amounts between 6-
9+" possible within persistent banding structures. A secondary
maximum will be placed over the Guadalupe and Davis mountains with
warning level snowfall likely in the higher ridges due to persistent
upslope flow in tandem with upper energy passage. Temperatures aloft
will also be colder in general, so combo of lift and colder
temperatures will promote better dendritic growth for an extended
period despite not seeing the higher liquid precip totals, unlike
the Permian Basin. A general 4-8" with locally higher amounts in the
higher peaks is likely. Post frontal winds across GDP will also
approach 35-45 mph sustained with snowfall, so blizzard conditions
will be possible over portions of the Guadalupe mountains. We will
upgrade the mountains to a Blizzard Warning to account for the
warning level snowfall, and the period of strong winds, especially
gap winds at GDP. Adjacent foothills across Jeff Davis, Upper Trans-
Pecos in TX, as well as northern Eddy county in NM will be close to
or exceeding warning level snowfall as latest guidance is indicating
totals pushing ~4-5" for many locales. Given the latest trends, will
upgrade those areas into the winter storm warning in the current
package.
Broad trough will continue to pivot eastward on Wednesday with a
secondary piece of upper energy moving across west TX from southwest
to northeast. This will provide one last burst of snowfall the
region before we see the system vacate to the northeast. Clouds will
begin to clear from west to east late Wednesday into Thursday with
clear skies anticipated for the entire area prior to sunrise. Given
the antecedent snow cover over much of the area, and decaying
winds, temperatures will bottom out on Thursday morning with teens
and low- mid 20's very common over a good portion of the forecast
area. Trough axis will continue to sweep eastward with weak ridge
axis moving back across west TX. Temperatures will moderate
slowly on Thursday before a return of wide spread 50's and 60's by
Friday on southerly return flow. A weak cold front will nose back
down into the area Saturday, cooling us for a day prior to the
return of above normal temperatures Sunday into early next week.
The western US will remain active with another disturbance
entering the PAC NW and sliding south along the west coast during
the extended. Models are divergent on evolving the longwave setup
beyond Monday, so will refrain from parsing any details. It'll be
something to watch, at least for next potential for precip.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 22 31 18 50 / 100 90 0 0
Carlsbad 22 35 21 55 / 90 60 0 0
Dryden 32 44 29 60 / 80 60 0 0
Fort Stockton 26 36 27 54 / 90 90 0 0
Guadalupe Pass 17 31 23 45 / 90 60 0 0
Hobbs 18 31 18 51 / 90 70 0 0
Marfa 21 38 18 51 / 90 80 0 0
Midland Intl Airport 23 31 19 51 / 100 90 0 0
Odessa 22 31 19 51 / 100 90 0 0
Wink 23 35 20 55 / 100 80 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Wednesday for Central Lea County-Eddy County Plains-
Guadalupe Mountains of Eddy County-Northern Lea County-
Southern Lea County.
TX...Winter Storm Warning from 6 PM this evening to 6 PM CST
Wednesday for Andrews-Borden-Chinati Mountains-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Winter Weather Advisory from 6 PM this evening to 6 PM CST
Wednesday for Central Brewster County-Chisos Basin.
Blizzard Warning from 5 PM this afternoon to 5 PM MST Wednesday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
12/87Hazardous Weather Outlook National Weather Service Midland/Odessa TX 312 PM CST Tue Feb 4 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-052115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 312 PM CST Tue Feb 4 2020 /212 PM MST Tue Feb 4 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect for southeast New Mexico and much of west Texas tonight. Snow and sleet, heavy at times, is expected with 2 to 6 inches of accumulation expected. A Blizzard Warning is in effect for the Guadalupe and Delaware Mountains, including Guadalupe Pass of west Texas tonight. Snow in excess of 4 inches along with wind gusts to 50 mph and wind chills in the single digits are expected overnight. A Winter Weather Advisory is in effect tonight for central Brewster county and Chisos Basin. Snow and sleet accumulations of up to an inch are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Storm Warning for southeast New Mexico and much of west Texas will continue Wednesday. Total snow accumulations of 3 to 9 inches are expected in the warning area. The Blizzard Warning will remain in effect Wednesday for the Guadalupe and Delaware Mountains of west Texas, including Guadalupe Pass. Additional accumulations of snow of up to an inch is expected along with wind gusts to 50 mph and wind chills in the single digits. The Winter Weather Advisory for Chisos Basin and central Brewster county will remain in effect through Wednesday. Additional accumulations of snow of up to 2 inches are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
12 heavy snow, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877142, 877134, 877135, 877130, 877137, 877138, 877132, 877133, 877139, 877140, 877141, 877131, 877136.